Vol. 42, No. 1, 1972

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
On the reduction of rank of linear differential systems

Donald A. Lutz

Vol. 42 (1972), No. 1, 153–164
Abstract

The rank of a linear differential system in the neighborhood of a pole of the system is defined to be one less than the order of the pole of the coefficient matrix of the system. H. L. Turrittin has shown that arbitrary rank can be reduced to rank one at the expense of increasing the dimension of the system in proportion to the amount of reduction. Can this procedure lead to extraneous solutions of the rank-reduced system which differ in behavior from solutions of the given system? This question is answered by a transformation of the rank-reduced system to a block-diagonal form, exhibiting the precise relation between solutions of the two systems. In particular, if the original system has a regular singularity at the pole in question, then so does the rank-reduced system.

Mathematical Subject Classification
Primary: 34A20
Milestones
Received: 26 April 1971
Revised: 17 January 1972
Published: 1 July 1972
Authors
Donald A. Lutz